Hi,
I was using the omnipod from July 2010 until January 2011 (just stopped using it). I had to switch back to the omnipod because my skin had grown defenseless against it. Initially, my skin worked fine with the omnipod, but now my skin is horrible in all of my pod sites. Seriously disgusting. So I'm back on needles untilfor the time being :(
Has anyoone else experienced this? Also, I've tried the skin barrier films but they didn't work. I've also tried not using alcohol to cleanse my skin beforehand. I feel like I've taken a step back in my diabetes journey :( I'm 19 and was diagnosed when I was 18 and am really trying to get a handle on this. Any suggestions on what I could do to block my skin from the adhesive somehow?

Views: 747

Replies to This Discussion

I have a similar problem with dermatitis caused by the adhesive (or the adhesive + 3 days on a patch of skin). What works for me is to smear on Eucerin Cream (the thick glop in the tub, NOT the lotion):

http://www.eucerinus.com/products/hb_original.html

I smear it on after every shower daily, or twice a day, and by the time the site area is ready for a new rotation, the dermatitis clears up. It's relatively expensive, about $12, but for whatever reason it works for me. Watery lotions do not.
How frustrating for you! Does the reaction happen everywhere you have attached the pod? Have you tried alternate sites to se

Have you called the help line about your problem? I had that same problem for a while in the beginning, and I really thought I might have to go back to my old pump. They sent me a large variety of free samples (6 or 8 of them), and a nurse that worked for the company called me to follow up. I don't think I have her card any more, but I will look tonight when I'm home.

Or, have you asked your doctor of CDE to see if they can give you some additional advice/solutions? Or perhaps THEY can call Omnipod on your behalf to see if that gets you any further?

In the end, my skin got used to it although I try not to use my abdomen so much, so I will leave others to offer you some other suggestions.
Yes, I have tried multiple sites and every site breaks out the same way. I did call the help line and they suggested the adhesive barriers but they didn't work :(
I've also experienced severe bruising at the sites where I place the pod... I had skin issues before I was diagnosed, so I guess it could have something to do with it. No suggestion has worked and no dermatologist has been able to help me, so I have just been dealing with it. I was just diagnosed with Type 1 a year ago, at age 30, and I too do not want to go back to so many shots. I rotate the sites, but no amount of time seems to heal the bruises; they are pod shaped, and on the back of my arms and sides of my legs. They have no raised rash look after a day, but the bruising is there. I know this doesn't help you any, but I wanted to let you know I have experienced the same thing, and hope to find a solution, especially as warmer weather finally approaches!
Yes, that sounds just the way that mine was. So, I'm back on the shots and like them better.
My son only gets a deep imprint from the pod and occasional brusing at the end. But, I wanted you to know that my husband got horrible bruising that did not heal when he was anemic. He was also taking a baby aspirin daily to thin his blood and they thought that was part of the problem.

So, the bruising easily and not healing may be something you could work from a different angle.

We initially had the itchy skin issue but it is better with the Bard Barrier Wipes before and Unisolve to take off the pod (this it seems was when a lot of the damage was being done). It still isn't pretty but not in danger of getting infected like before. He doesn't like the feel of the cream under his clothes and forgets to put it on at night, but when he does it seems to help.
Yes I used the Bard barrier wipes too and was so excited when I got them, but they didn't work either, and I may look into the anemia issue because my iron was also low when I was younger (before I had diabetes).
Is it the whole adhesive site? My son gets a breakdown under the pod where the adhesive attaches to the pod. It's rough right there and it would come loose and rub a raw area. We help secure the pod using a foam tape by nexcare that I get at Walmart. I just put a piece of tape over that area to help pad that and that's helped.
yes, i used tape to secure it... my skin was really wet/disgusting etc though and wasn't getting better... i actually feel better off pods anyway...
Hi Brea! I had the same problem! There are sites I am no longer able to use... I thought I had solved it when I moved the sites to my back but like you said, now that is broken down too. I am now on to my arms!

When I posted on this before here and here, people had a lot of suggestions. I would love to do the Tegaderm but am not willing to pay for it.

Anyway, I don't know if this is helpful or not, but I am using the Bard wipes before and making sure to seal the edges once I put the pod on and the Unisolve when I take the pod off. After I remove the pod and wash my skin, I break off a piece of my aloe plant and slit it open, then rub the aloe directly on to where the pod was. This creates a seal over the broken skin and helps it heal.

Also, I asked Omnipod to contact my doctor so I could go to one pod every two days instead of three days. It seems like something they are used to doing.

I hope things get better for you!
yes i tried the bard and the unisolve and it didn't work...
and I changed my pod changing time for two days also, wow seems like we did the same thing...

but I just decided to go back onto shots. Things are going well though, thanks! :)
We just recently talked to a new CDE about this problem. She appears to be very active with Insulet and knew about the pod defective issues of late and proposed changed to IOB going into clinical trial soon.

She recommended Baby oil to remove instead of Unisolve. The oil will break down the adhesive and also hydrate the skin.

She also gave us a prescription for an ointment, like Neosporin, that can be used after the pod comes off. Neosporin is not suppossed to be used for more than 3 days because people become allergic to it. It was pretty pricy but our pharmacist has ordered the generic. I will pick it up today.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

DHF Partners with HelpAround in an Effort to Connect People Touched by Diabetes

  Leer en español Technology has the amazing ability to ease the stress associated with diabetes; It simply makes our lives a little more bearable. That’s why we are excited to announce DHFs partnership with HelpAround. This new application will help Read on! →

La Diabetes Hands Foundation y HelpAround uniendo las personas tocadas por la diabetes

  Para nuestra comunidad de diabetes la tecnología ha venido a llenar muchos vacíos y a hacer de nuestras vidas un poco mas llevaderas. Eso mismo nos proporciona una nueva aplicación de geo-localización llamada HelpAround (Ayuda a tu alrededor). HA Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service